Iowa, 2003

Hail and Damaging Winds in Iowa, May 4, 2003

May 4, 2003 · NWS DMX · 23 events in 9 counties and zones

S. during the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic weather situation developed over the central U.S. during the afternoon of the 4th. A strong push of warm and moist air took place with surface dew point temperatures in the mid 60s to around 70 as far north as the southeast tip of Nebraska. A dry line tracked east across Kansas during the day. Behind it dew point temperatures were in the 20s and 30s. Meanwhile, a speed maximum at the jet stream level of 145 kts was moving into the area. The surface low associated with this system tracked across Kansas into northern Missouri during the day of the 4th into the the evening hours. Iowa was north of the warm front. As a result the primary severe weather associated with this system was hail. The freezing level was around 12,000 feet MSL. A line of thunderstorms moved into western Iowa ahead of the upper level low pressure system and its associated cold pool aloft. These storms moved across southwest into south central and central Iowa producing widespread hail and heavy rain. Most of the hail was in the three quarter to one inch range. There was a report of golf ball size hail in Cass County east of Massena. Isolated thunderstorms formed ahead of the line advancing from western Iowa. These storms produced some spotty hail and a few reports of high winds. Trees were toppled in Marion County in the Knoxville area for example. Significant damage was reported to a house when large limbs fell onto the roof of the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 1:10 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 4, 1:10 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT SUN MAY 4 2003

WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA
THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL.
ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE
SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER.  ALSO WORRIED DEF ZONE
PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE
1-2 INCHES HAS ALREADY FALLEN.

.DSM...NONE

COGIL
Hazardous weather outlook, May 4, 12:45 PM CST, 3 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN MAY 4 2003

...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS
AFTERNOON WITH MODERATE TO HEAVY RAIN.  SOME MARGINALLY SEVERE HAIL
MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST.  GUSTY
WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER...
THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID
AFTERNOON ACROSS NEBRASKA AND KANSAS.  THESE STORMS WILL RAPIDLY
BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE
EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE
AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND ISOLATED STRONG TORNADOES.  THE MAIN THREAT WILL BE ALONG
AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA.  FARTHER
NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE
HAIL AND DAMAGING WINDS ARE STILL POSSIBLE.

THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST
RISK AREA REMAINING ACROSS SOUTHERN IOWA.  MORE HEAVY RAINFALL MAY
ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN
ADDITIONAL INCH OR TWO OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS
AFTERNOON INTO THIS EVENING.  SPOTTER ACTIVATION IS ALSO LIKELY IN
CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER
DIMINISHES FARTHER NORTH.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

In the hours before

Local storm report, May 4, 12:55 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0155 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    CLIVE                     IA   FLASH FLOOD
05/04/03   POLK                           WATER OVER ROAD AT SWANSON
                                          BOULEVARD BETWEEN 86TH
                                          STREET AND 100TH STREET IN
                                          CLIVE. REPORTED BY CLIVE
                                          PUBLIC WORKS.

RPK
Local storm report, May 4, 12:58 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0158 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    CLIVE                     IA   FLASH FLOOD
05/04/03   POLK                           WATER OVER ROAD AT
                                          UNIVERSITY BOULEVARD
                                          BETWEEN 86TH AND 78TH
                                          STREETS IN CLIVE.
                                          SANDBAGGING UNDERWAY.
                                          REPORTED BY CLIVE PUBLIC
                                          WORKS.

RPK
Local storm report, May 4, 1:10 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0210 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 AM    3 W JEFFERSON             IA   FLASH FLOOD
05/04/03   GREENE                         WATER OVER A COUNTY ROAD.
                                          REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

RPK
Local storm report, May 4, 1:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0251 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    JOHNSTON                  IA   FLASH FLOOD
05/04/03   POLK                           BEAVER CREEK FLOODING.
                                          WATER OVER ROAD FROM 7100 -
                                          7400 BLOCKS OF NW 62ND AVE.

CAB
Local storm report, May 4, 2:05 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0305 PM CDT SUN MAY 04 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0301 PM     MASON CITY               IA       0.75 INCH HAIL 35.00 MPH
05/04/2003  CERRO GORDO

&&
Local storm report, May 4, 2:22 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0322 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    3 N WAUKEE                IA   FLASH FLOOD
05/04/03   DALLAS                         WATER OVER A COUNTY ROAD.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT. TIME ESTIMATED.

RPK

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 4, 4:35 PM CST
Where
Cass County, 1 mi W of Griswold
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -95.167

Hail, Cass

When
May 4, 4:42 PM CST
Where
Cass County, 3 mi W of Atlantic
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -95.067

Thunderstorm Wind, Adams

When
May 4, 4:55 PM CST
Where
Adams County, Corning
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -94.733

Hail, Cass

When
May 4, 4:57 PM CST
Where
Cass County, Wiota
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -94.900

Hail, Cass

When
May 4, 5:00 PM CST
Where
Cass County, 4 mi S of Cumberland
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -94.883

Hail, Cass

When
May 4, 5:00 PM CST
Where
Cass County, Wiota
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
41.400, -94.900

Hail, Cass

When
May 4, 5:07 PM CST
Where
Cass County, 4 mi S of Cumberland
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -94.883

Hail, Cass

When
May 4, 5:09 PM CST
Where
Cass County, Massena
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -94.783

Hail, Cass

When
May 4, 5:10 PM CST
Where
Cass County, Massena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.783

Hail, Cass

When
May 4, 5:13 PM CST
Where
Cass County, 1 mi W of Massena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.800

Hail, Cass

When
May 4, 5:15 PM CST
Where
Cass County, 2 mi E of Massena
Measured
1.75 in hail
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
41.250, -94.750

Thunderstorm Wind, Marion

When
May 4, 5:16 PM CST
Where
Marion County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
41.317, -93.100

Hail, Cass

When
May 4, 5:19 PM CST
Where
Cass County, Massena
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -94.783

Hail, Cass

When
May 4, 5:20 PM CST
Where
Cass County, Massena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.783

Thunderstorm Wind, Marion

When
May 4, 5:26 PM CST
Where
Marion County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -93.100

Thunderstorm Wind, Marion

When
May 4, 5:31 PM CST
Where
Marion County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -93.100

Hail, Mahaska

When
May 4, 5:31 PM CST
Where
Mahaska County, Leighton
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
41.333, -92.800

Hail, Taylor

When
May 4, 5:39 PM CST
Where
Taylor County, 4 mi S of New Market
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
40.683, -94.900

Thunderstorm Wind, Union

When
May 4, 5:45 PM CST
Where
Union County, Creston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
41.067, -94.367

Hail, Adair

When
May 4, 5:45 PM CST
Where
Adair County, Greenfield
Measured
1 in hail
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
41.300, -94.467

Hail, Madison

When
May 4, 6:14 PM CST
Where
Madison County, Macksburg
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
41.217, -94.183

Hail, Madison

When
May 4, 6:15 PM CST
Where
Madison County, 8 mi SW of Earlham
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
41.417, -94.250

Hail, Polk

When
May 4, 7:00 PM CST
Where
Polk County, Clive
Measured
0.88 in hail
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
41.633, -93.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353724, 5353725, 5353726, 5354018, 5354019, 5354020, 5354021, 5354022, 5354023, 5354024, 5354025, 5354026, 5354027, 5354028, 5354029, 5354030, 5354031, 5354032, 5354033, 5354034, 5354035, 5354036, 5354037.